What would cause nitro to give someone a brief headache ( sometimes less than a minute). Does this mean that the nitro is working, doing what it's suppose to do, or does it mean you didn't need it in the first place?
Dear Gwen, thank you for your question. Nitroglycerin is a vasodilator which means that it causes blood vessels to dilate and thus, blood flow to increase. Nitroglycerin preferentially vasodilates the coronary arteries, but other arteries in the body also dilate. When this happens to the cerebral arteries that supply blood to the brain, a headache can result. This effect is similar to what happens during a migraine headache. Some people are more prone to having a nitro-induced headache than others, but the presence of a headache does not indicate whether the nitro is working or whether nitro is needed in the first place. We give nitro pills to patients with angina from coronary artery blockages and we instruct patients to use nitro pills when their angina becomes severe or limiting. If the nitro relieves angina, then it is working as intended. If you have concerns about taking nitro pills, then I suggest that you speak to your physician.
I hope this information is useful. Information provided in the heart forum is for general purposes only. Only your physician can provided specific diagnoses and therapies. Feel free to write back with further questions. Good luck!
If you would like to make an appointment at the Cleveland Clinic Heart Center, please call 1-800-CCF-CARE or inquire online by using the Heart Center website at www.ccf.org/heartcenter. The Heart Center website contains a directory of the cardiology staff that can be used to select the physician best suited to address your cardiac problem.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.